Alert archive / Maine / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS Caribou, ME

July 21, 2017Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 21, 2017, 7:50 PM EDT for Aroostook County, Maine. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2017, 7:50 PM EDT (23:50 UTC)
Expired
Jul 21, 2017, 8:45 PM EDT
In force
55 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 154 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 11.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

515 
WUUS51 KCAR 212350
SVRCAR
MEC003-220045-
/O.NEW.KCAR.SV.W.0025.170721T2350Z-170722T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
750 PM EDT FRI JUL 21 2017

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  Northwestern Aroostook County in northern Maine...

* Until 845 PM EDT

* At 750 PM EDT, a severe thunderstorm was located 12 miles north of
  Saint Pamphile, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Eagle Lake, Allagash, Clayton Lake, Deboullie Mountain, Daaquam,
  Saint Pamphile, Russel Crossing, Nine-mile Bridge, Allagash
  Township, Fish River Lake, Big Machias Lake, Dickey, Wallagrass,
  Winterville, Saint Francis, Round Pond and Saint John.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4728 6905 4724 6903 4718 6890 4722 6880
      4717 6860 4658 6867 4659 7002 4667 7000
      4682 6988 4734 6934
TIME...MOT...LOC 2350Z 293DEG 44KT 4710 6975 

HAIL...1.00IN
WIND...60MPH
 
$$

Bloomer
2 follow-up statements
141 
WWUS51 KCAR 220018
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
818 PM EDT FRI JUL 21 2017

MEC003-220045-
/O.CON.KCAR.SV.W.0025.000000T0000Z-170722T0045Z/
Aroostook ME-
818 PM EDT FRI JUL 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHWESTERN AROOSTOOK COUNTY...

At 818 PM EDT, severe thunderstorms were located along a line
extending from 11 miles northeast of Allagash to near Nine-mile
Bridge, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Eagle Lake, Allagash, Clayton Lake, Deboullie Mountain, Daaquam,
Saint Pamphile, Russel Crossing, Nine-mile Bridge, Allagash Township,
Fish River Lake, Big Machias Lake, Dickey, Wallagrass, Winterville,
Saint Francis, Round Pond and Saint John.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4728 6905 4724 6903 4718 6890 4722 6880
      4717 6860 4658 6867 4659 7002 4667 7000
      4682 6988 4734 6934
TIME...MOT...LOC 0018Z 293DEG 53KT 4721 6890 4672 6968 

HAIL...1.00IN
WIND...60MPH
 
$$

CB
225 
WWUS51 KCAR 220046
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
846 PM EDT FRI JUL 21 2017

MEC003-220050-
/O.EXP.KCAR.SV.W.0025.000000T0000Z-170722T0045Z/
Aroostook ME-
846 PM EDT FRI JUL 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN AROOSTOOK COUNTY
WILL EXPIRE AT 845 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

LAT...LON 4728 6905 4724 6903 4718 6890 4722 6880
      4717 6860 4658 6867 4659 7002 4667 7000
      4682 6988 4734 6934
TIME...MOT...LOC 0040Z 293DEG 44KT 4711 6856 4662 6934 

$$

CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:21 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 21, 6:21 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
621 PM EDT Fri Jul 21 2017

.SYNOPSIS...
A cold front will cross the area this evening. High pressure
will build across the region over the weekend. Low pressure will
approach on Monday.

&&

.NEAR TERM /THROUGH SATURDAY/...
6:21 PM...A couple of areas of convection that we are closely
watching this evening. The first is ahead of the cold front and
is moving across parts of the Saint John Valley. The second area
is well in advance of the cold front and extends from northern
Piscataquis County to northern Washington County. The area of
greatest concern at this time is across northern areas. Expect
that the convection will weaken some with time this evening as
we lose the daytime heating, but the northern storms will likely
hold together better as they have more upper support with the
approaching cold front.

Previous discussion...
Two separate areas of convection will affect the area this
evening. The first is a pre-frontal trough with thunderstorm
activity from northern Somerset County towards northern
Washington County. This area has benefited from strong shear,
diffluence aloft and the exit region of a potent upper level
jet. The best CAPE has been mostly towards the eastern border of
the state and this has been where the stronger storms have
organized. There is also differential heating with temperatures
in the mid to upper 80s south of the trough and in the 70s north
of the trough. Straight line hodographs have yielded an
interesting combination of right and left moving storms along
the trough. Convection with the pre-frontal trough will tend to
weaken with the loss of daytime heating and the upper jet
pushing eastward out of the area. The actual cold front is the
second area of convection which is bearing down on the Saint
John Valley. Will leave enhanced wording for gusty winds and
small hail until 9PM...after which thunderstorm activity will
diminish. Residual shower activity with the front should be out
of the area by midnight. After midnight, a very dry Canadian air
mass will arrive with dew points dropping to the upper 30s and
40s.

All areas will benefit from much lower humidity on Saturday. An
onshore flow will ensure the warmest temperatures will be
towards the coast where lower 80s are expected. In contrast,
only upper 60s are forecast towards Fort Kent and Madawaska.
There will be some fair weather cumulus at the top of a deep
mixed layer. This mixed layer will yield some gusts towards 20
mph.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
The consensus of longer range models keeps fair, cool, and dry
conditions to the Rgn Sat ngt thru Sun eve as a sfc ridge of
Can hi pres crosses the area into NB prov.

Clds will gradually increase from WSW to ENE across the Rgn late
Sun ngt into Mon with shwrs/rn slowly spreading into Wrn ptns of
the FA from Srn QB by Mon aftn. Rather than to rely solely with
the latest 12z dtmnstc GFS, which was sig faster and further N
in bringing rnfl into the Rgn, we kept with a consensus blend of
models which keeps the leading edge of shwrs from reaching far
Nrn ptns of the Rgn til late Mon aftn. Shwrs will then affect
all of the Rgn Mon ngt thru Tue as the sfc low tracks alg the
Downeast coast and the upper trof crosses all of the Rgn. Most
QPF though, will occur ovr interior SW and Cntrl highlands areas
spcly later Mon into Mon eve when there may be enough CAPE for
sct tstms, and the least across the far N. Subsequently, hi
temps Mon and Tue will be coolest ovr Wrn most ptns of the Rgn
on Mon and Tue.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Shwrs should quickly exit the FA Tues eve as the upper trof
moves E into the Can Maritimes. Fair and somewhat warmer
conditions will return for Wed as a mdtly strong s/wv ridge alf
crosses the Rgn. Longer range models cont to show a msly
unsettled pattern alf...indicating another s/wv trof complex
apchg and crossing the the Rgn from S cntrl QB with additional
shwrs keeping hi temps at or below avg for this tm of season.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR is expected outside of thunderstorms this
afternoon and evening. No prolonged cigs are expected Saturday,
but northwest winds may gust towards 20 kt.

SHORT TO LONG TERM: VFR conditions xpctd all TAF sites with
MVFR clgs/vsbys possible with heavier shwrs Mon aftn thru
Tue.

&&

.MARINE...
NEAR TERM: No significant weather is expected. Winds will stay
up towards 15 kts ahead of the cold front this evening.

SHORT TO LONG TERM: No immediate hdlns slated for these ptns of
the fcst for our waters with wv hts ovr outer most waters apchg
5 ft ovr outer most waters Mon aftn into Mon ngt with primary
wv pds ranging from 5 to 9 sec. Went with about 85 percent of
WW3 wv guidance.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...CB/MCW
Short Term...VJN
Long Term...VJN
Aviation...CB/MCW/VJN
Marine...CB/MCW/VJN
Hazardous weather outlook, Jul 21, 3:25 AM EDT, 16 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
325 AM EDT Fri Jul 21 2017

MEZ001>006-010-220730-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
325 AM EDT Fri Jul 21 2017

This Hazardous Weather Outlook is for East Central Maine...Far
Northern Maine...North Central Maine...Northern Maine and West
Central Maine.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today, accompanied by gusty winds and
small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-031-032-220730-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
325 AM EDT Fri Jul 21 2017

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Interior DownEast Maine and North Central Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-220730-
Coastal Hancock-Coastal Washington-
325 AM EDT Fri Jul 21 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-220730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
325 AM EDT Fri Jul 21 2017

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 21, 5:21 PM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Caribou ME
521 PM EDT FRI JUL 21 2017

MEZ001-002-212215-
Northeast Aroostook-Northwest Aroostook-
521 PM EDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL AROOSTOOK
COUNTY...

At 521 PM EDT, a strong thunderstorm was located 11 miles southwest
of Caucomgomoc Lake, or 29 miles northwest of Ripogenus, moving east
at 40 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Fort Kent, Eagle Lake, Frenchville, New Canada, Cross Lake,
Wallagrass, Daigle, Saint John, Soldier Pond, Saint Agatha and Saint
Francis.

This includes the following highways...
 US Highway 1 near Fort Kent.
 State Highway 11 between Wallagrass and Fort Kent.

LAT...LON 4726 6829 4700 6839 4713 6887 4720 6884
      4722 6881 4722 6876 4724 6872 4724 6861
      4726 6859 4727 6860 4728 6858
TIME...MOT...LOC 2121Z 284DEG 36KT 4608 6973

Bloomer
Special weather statement, Jul 21, 5:25 PM EDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Caribou ME
525 PM EDT FRI JUL 21 2017

MEZ003-004-010-212200-
Northern Piscataquis-Northern Somerset-Central Piscataquis-
525 PM EDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SOMERSET AND CENTRAL
PISCATAQUIS COUNTIES...

At 525 PM EDT, a strong thunderstorm was located 11 miles north of
Seboomook, or 29 miles northwest of Ripogenus, moving east at 40 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Mount Katahdin, Ripogenus, Baxter State Park, Chesuncook, South
Branch Pond, Lobster Township, Northeast Carry and Seboomook.

LAT...LON 4616 6980 4611 6884 4573 6883 4593 6967
      4598 6969 4598 6987
TIME...MOT...LOC 2125Z 284DEG 36KT 4605 6973

Bloomer
Special weather statement, Jul 21, 5:56 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Caribou ME
556 PM EDT FRI JUL 21 2017

MEZ001-002-212245-
Northeast Aroostook-Northwest Aroostook-
556 PM EDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AROOSTOOK COUNTY...

At 555 PM EDT, a strong thunderstorm was located near Cross Lake, or
12 miles east of Eagle Lake, moving east at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Caribou, Fort Fairfield, Limestone, Van Buren, Woodland, Madawaska
Lake, Cross Lake, Loring, New Sweden, Connor, Caswell, Stockholm,
Hamlin, Westmanland, Sinclair, Guerette and Cyr Plantation.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4712 6789 4710 6788 4707 6780 4700 6779
      4682 6779 4702 6847 4719 6839
TIME...MOT...LOC 2155Z 287DEG 27KT 4709 6833

Bloomer
Local storm report, Jul 21, 6:18 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
618 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             MADAWASKA               47.36N 68.32W
07/21/2017  E1.00 INCH       AROOSTOOK          ME   TRAINED SPOTTER

            QUARTER INCH HAIL AND WIND GUSTS TO 35 MPH WERE REPORTED
            IN MADAWASKA.

&&

MARKB
Local storm report, Jul 21, 6:44 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
644 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND GST     SAINT FRANCIS           47.17N 68.89W
07/21/2017  E60 MPH          AROOSTOOK          ME   TRAINED SPOTTER

&&

PETER
Local storm report, Jul 21, 7:17 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
717 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             STOCKHOLM               47.04N 68.14W
07/21/2017  E1.00 INCH       AROOSTOOK          ME   PUBLIC

            QUARTER SIZE HAIL IN STOCKHOLM MAINE.

&&

MARKB

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:15 PM EDTSpecial Weather StatementCARPenobscot45 min
Jul 20, 10:07 PM EDTSpecial Weather StatementCARWashington38 min
Jul 21, 1:36 PM EDTSpecial Weather StatementCAR24 min
Jul 21, 2:01 PM EDTSevere Thunderstorm WarningCARAroostook, Washington59 min
Jul 21, 2:32 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot43 min
Jul 21, 3:06 PM EDTSpecial Weather StatementCAR24 min
Jul 21, 5:08 PM EDTSpecial Weather StatementCAR22 min
Jul 21, 5:21 PM EDTSpecial Weather StatementCARAroostook54 min
Jul 21, 5:25 PM EDTSpecial Weather StatementCARPiscataquis35 min
Jul 21, 5:56 PM EDTSpecial Weather StatementCARAroostook49 min
Jul 21, 6:09 PM EDTSevere Thunderstorm WarningCARAroostook66 min
Jul 21, 7:24 PM EDTSevere Thunderstorm WarningCARAroostook38 min

Nearby

Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.